Alert archive / Georgia / Special Weather Statements in 2016

Special Weather Statement, NWS Atlanta, GA

May 4, 2016Dade County, Georgia

NWS Atlanta, GA issued this special weather statement at May 4, 2016, 5:42 PM EDT for Dade County, Georgia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2016, 5:42 PM EDT (21:42 UTC)
Expired
May 4, 2016, 6:15 PM EDT
In force
33 min
Issued by
NWS Atlanta, GA

County Dade County, GA

The radar

The Northeast Alabama radar (KHTX), 63 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.7 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1192 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

717 
WWUS82 KFFC 042142
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
542 PM EDT WED MAY 4 2016
 
GAZ001>003-042215-
DADE GA-CATOOSA GA-WALKER GA-
542 PM EDT WED MAY 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DADE...NORTHWESTERN
CATOOSA AND NORTHERN WALKER COUNTIES UNTIL 615 PM EDT...

AT 541 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM FAIRMOUNT TENNESSEE TO 6 MILES WEST OF SOUTH
PITTSBURG TENNESSEE...AND MOVING SOUTHEAST AT 40 MPH.

  HAZARD...UP TO 40 MPH WIND...PEA SIZED HAIL AND DANGEROUS CLOUD TO
           GROUND LIGHTNING. 

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT 
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF 
           LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD 
           NOT BE USED UNLESS IN AN EMERGENCY. 

SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
TRENTON...ROSSVILLE...LOOKOUT MOUNTAIN...LAKEVIEW...NEW ENGLAND...COLE
CITY...MORGANVILLE...WILDWOOD...HOOKER...STEPHENSVILLE AND EAST RIDGE.

LAT...LON 3499 8519 3487 8558 3498 8560
TIME...MOT...LOC 2141Z 318DEG 38KT 3519 8537 3505 8582 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at May 4, 2:51 PM EDT, 2 hours 51 minutes earlier.

Area forecast discussion, May 4, 2:51 PM EDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
251 PM EDT WED MAY 4 2016

...WIND ADVISORY IN EFFECT 8 AM THURS MORNING TO 11 PM THURS
NIGHT FOR NORTH AND CENTRAL GEORGIA...

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...

AFTERNOON WATER VAPOR LOOP SHOWING A RATHER UNUSUAL PATTERN FOR
EARLY MAY. STRONG CLOSED LOW OVER S GREAT LAKES IN PROCESS OF
PUSHING SOUTH INTO OH VALLEY AT AFD ISSUANCE / WHICH WILL HELP SET
UP A TEXTBOOK EXAMPLE OF AN OMEGA BLOCK BY 12Z THURS/. SEVERAL
POTENT VORT MAXES WITHIN THE LOW WILL ROTATE INTO THE SOUTHEAST THRU
THE SHORT TERM. MEANWHILE...AT THE SFC...ASSOCIATED SFC LOW WILL
PUSH SE ACROSS OH AND WV...DRAGGING AN UNSEASONABLY COOL FRONT INTO
THE AREA TONIGHT.

REST OF TODAY AND TONIGHT...MOSTLY QUIET CONDITIONS WILL PREVAIL
THIS AFTERNOON...WITH SCATTERED CU DECK AND HIGH TEMPS IN THE
70S. HOWEVER...UPSTREAM SAT/OBS SHOW AREA OF LIGHT PRECIP WITH
OCCASIONAL LIGHTNING MOVING INTO THE TN VALLEY. THIS WILL MOVE
INTO NW GA LATER THIS AFTERNOON...PUSH SOUTH INTO THE ATL METRO
AROUND/SHORTLY AFTER SUNSET...AND GRADUALLY WEAKEN BY MIDNIGHT.
THIS SYSTEM WILL HAVE NICE MID/UPPER JET FORCING IN THE RIGHT
ENTRANCE REGION...ALONG WITH STRONG 500MB TEMP/HEIGHT FALLS
ASSOCIATED WITH IT...SO DO EXPECT PRECIP TO BE ABLE TO MAINTAIN
ITSELF.

CONVECTIVE POTENTIAL: WITH 500MB TEMPS DROPPING TOWARDS -20C ATOP
MODEST SFC HEATING...EXPECT STEEP MID LEVEL LAPSE RATES TO SUPPORT A
FEW HUNDRED J/KG OF MUCAPE FOR THUNDER. LAPSE RATES AND 0-6KM SHEAR
30-40KTS WOULD BE SUPPORTIVE OF GRAUPEL/HAIL IN STRONGEST
CONVECTION. NOTHING SEVERE IS EXPECTED. THUNDER POTENTIAL TO DROP
OFF AROUND 02Z.

WINTER POTENTIAL: YES...YOU READ THAT CORRECTLY. STRONG COLD
ADVECTION WILL SPREAD INTO THE STATE TONIGHT IN THE WAKE OF THE
FRONT.  PREFER THE COLDER MODEL GUIDANCE WHICH DOES PUSH H85 0C
LINE/SUB 540DM LING ALONG NORTHEAST GA BORDER. THOUGH MOISTURE WILL
REMAIN RATHER SHALLOW AND LOW TEMPS WILL STAY ABOVE FREEZING...A
FLAKE OR TWO MAY STILL PUSH OUT ACROSS HIGHEST ELEVATIONS OF NE GA.
THINK BEST CHANCE WILL REMAIN TO OUR NORTH SO DID NOT MENTION IN
GRIDS.

THURSDAY...MOST AREAS WILL REMAIN DRY WITH ABNORMALLY COOL TEMPS
/HIGHS IN THE 50S AND 60S/. WRAP AROUND MOISTURE IS LIKELY ACROSS
NORTH GA...ESPECIALLY THE MTNS...AS COLD CORE LOW DIGS DEEPER INTO
THE SOUTHEAST. PRECIP WILL BE LIGHT AND GRADUALLY WANE BY LATE
AFTERNOON. NIL INSTABILITY WILL PREVENT THUNDER.

KOVACIK

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...

REFRESHED FCST PERIOD WITH RECENT BLEND OF GUIDANCE...WHICH
RESULTED IN NO SIGNIFICANT CHANGES FROM PREVIOUS FCST. BACKDOOR
FRONT MONDAY SHOULD STAY NORTH OF AREA SO KEPT DRY CONDITIONS. SOME
MOISTURE RETURN LATE IN THE PERIOD WITH INCREASED SOUTHERLY FETCH
AHEAD OF LOW PRESSURE SYSTEM TO THE WEST SO MADE SLIGHT
ADJUSTMENTS TO RAISE POPS TUESDAY INTO WEDNESDAY WITH GREATEST
CHANCE CONTINUING TO BE MAINLY NORTH GA. PREVIOUS DISCUSSION
FOLLOWS...

BAKER

PREV DISCUSSION... /ISSUED 421 AM EDT WED MAY 4 2016/

LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
UPPER CLOSED LOW CIRCULATING OVER THE MID ATLANTIC STATES AT THE
START OF THE PERIOD. GFS ESPECIALLY HINTS THAT WRAP AROUND SHOWERS
COULD STILL AFFECT EXTREME NORTHEAST GA THURSDAY NIGHT AND FRIDAY.
BUT AT THIS TIME CONFIDENCE IS LOW ON THAT SO HAVE LEFT POPS OUT.
MOST OF THE LONG TERM WILL BE DRY AS HIGH PRESSURE BUILDS IN OVER
THE SOUTHEAST. BELOW NORMAL TEMPERATURES EXPECTED THURSDAY NIGHT
OVER MUCH OF THE AREA WITH A GRADUAL WARM UP INTO THE WEEKEND. A
GENERAL INCREASE IN MOISTURE STARTING THE BEGINNING OF NEXT WEEK
AS SOUTHERLY FLOW INCREASES. A BACK DOOR FRONT MOVING SOUTHWEST
INTO THE SOUTHERN APPALACHIANS MAY BRING SHOWERS CLOSE TO THE GA
MOUNTAINS ON MONDAY. HAVE LEFT POPS OUT FOR NOW. POPS RETURNING
MAINLY TO NORTH AND WEST ON TUESDAY.

41

&&

.AVIATION...
18Z UPDATE...
DIURNAL CU FIELD HAS ALL TAF SITES IN SCT 050-060 DECK AT 18Z.
EXPECT VFR TO PREVAIL AT ALL SITES THRU THE PERIOD BUT NORTHERN
TAF SITES /INCLUDING ATL/ MAY SEE A FEW SHOWERS BETWEEN 00-03Z.
HAVE THEREFORE INTRODUCED SHRA TEMPO. WINDS WILL STAY ON THE NW
SIDE WITH GUSTS IN THE LOW 20KT RANGE TODAY...INCREASING TO NEAR
30KT TOMORROW MORNING. WRAP AROUND MOISTURE THURSDAY MAY CLIP AHN
..BUT SHOULD NOT BOTHER OTHER SITES.

//ATL CONFIDENCE...18Z UPDATE...
HIGH ON ALL ELEMENTS

KOVACIK

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          48  67  47  74 /  40  30   5   5
ATLANTA         49  65  49  72 /  40  10   5   5
BLAIRSVILLE     44  58  45  67 /  40  30  10  10
CARTERSVILLE    47  64  45  72 /  40  20   5   5
COLUMBUS        52  70  49  75 /  30   5   5   0
GAINESVILLE     48  62  49  71 /  40  30   5   5
MACON           50  70  47  75 /  20  10   5   5
ROME            47  65  46  73 /  40  10   5   5
PEACHTREE CITY  48  67  45  72 /  40  10   5   5
VIDALIA         55  72  50  74 /  20   5   5   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 8 AM TO 11 PM EDT THURSDAY FOR THE FOLLOWING
ZONES: BALDWIN...BANKS...BARROW...BARTOW...BIBB...BLECKLEY...
BUTTS...CARROLL...CATOOSA...CHATTAHOOCHEE...CHATTOOGA...
CHEROKEE...CLARKE...CLAYTON...COBB...COWETA...CRAWFORD...CRISP...
DADE...DAWSON...DEKALB...DODGE...DOOLY...DOUGLAS...EMANUEL...
FANNIN...FAYETTE...FLOYD...FORSYTH...GILMER...GLASCOCK...
GORDON...GREENE...GWINNETT...HALL...HANCOCK...HARALSON...
HARRIS...HEARD...HENRY...HOUSTON...JACKSON...JASPER...
JEFFERSON...JOHNSON...JONES...LAMAR...LAURENS...LUMPKIN...
MACON...MADISON...MARION...MERIWETHER...MONROE...MONTGOMERY...
MORGAN...MURRAY...MUSCOGEE...NEWTON...NORTH FULTON...OCONEE...
OGLETHORPE...PAULDING...PEACH...PICKENS...PIKE...POLK...
PULASKI...PUTNAM...ROCKDALE...SCHLEY...SOUTH FULTON...SPALDING...
STEWART...SUMTER...TALBOT...TALIAFERRO...TAYLOR...TELFAIR...
TOOMBS...TOWNS...TREUTLEN...TROUP...TWIGGS...UNION...UPSON...
WALKER...WALTON...WARREN...WASHINGTON...WEBSTER...WHEELER...
WHITE...WHITFIELD...WILCOX...WILKES...WILKINSON.

&&

SHORT TERM...KOVACIK
LONG TERM....41/BAKER
AVIATION...KOVACIK
Hazardous weather outlook, May 4, 2:43 PM EDT, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
243 PM EDT WED MAY 4 2016

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-051845-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
243 PM EDT WED MAY 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS ARE POSSIBLE OVER NORTH AND PORTIONS OF
CENTRAL GEORGIA INTO THIS EVENING.

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE INTO THE SOUTHERN
APPALACHIANS. INCREASED MOISTURE AND INSTABILITY WITH THIS SYSTEM
SHOULD PRODUCE THUNDERSTORMS MAINLY LATE AFTERNOON INTO THE
EVENING FOR MUCH OF NORTH AND PARTS OF CENTRAL GEORGIA.
THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

WINDS SHOULD INCREASE TO SUSTAINED 20 TO 25 MPH GUSTING UP TO 35
MPH FROM THE NORTHWEST THURSDAY MORNING THROUGH EVENING AND
POSSIBLY LINGER INTO OVERNIGHT FOR THE HIGHER NORTHEAST
ELEVATIONS. A WIND ADVISORY IS IN EFFECT FOR 8 AM TO 11 PM
THURSDAY ACROSS ALL OF NORTH AND CENTRAL GEORGIA.

WHILE A FEW SHOWERS COULD LINGER ACROSS THE FAR NORTHEAST
MOUNTAINS THURSDAY...EXPECT DRY CONDITIONS THROUGH THE PERIOD
UNTIL NEXT TUESDAY AS A LOW END CHANCE OF THUNDERSTORMS RETURNS
PRIMARILY TO NORTH GEORGIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, May 4, 5:42 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
542 PM EDT WED MAY 4 2016

GAZ001>003-042215-
DADE GA-CATOOSA GA-WALKER GA-
542 PM EDT WED MAY 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DADE...NORTHWESTERN
CATOOSA AND NORTHERN WALKER COUNTIES UNTIL 615 PM EDT...

AT 541 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM FAIRMOUNT TENNESSEE TO 6 MILES WEST OF SOUTH
PITTSBURG TENNESSEE...AND MOVING SOUTHEAST AT 40 MPH.

  HAZARD...UP TO 40 MPH WIND...PEA SIZED HAIL AND DANGEROUS CLOUD TO
           GROUND LIGHTNING.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
           NOT BE USED UNLESS IN AN EMERGENCY.

SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
TRENTON...ROSSVILLE...LOOKOUT MOUNTAIN...LAKEVIEW...NEW ENGLAND...COLE
CITY...MORGANVILLE...WILDWOOD...HOOKER...STEPHENSVILLE AND EAST RIDGE.

LAT...LON 3499 8519 3487 8558 3498 8560
TIME...MOT...LOC 2141Z 318DEG 38KT 3519 8537 3505 8582

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 8:04 PM EDTSevere Thunderstorm WarningFFCPulaski, Wilcox28 min
May 3, 8:29 PM EDTSpecial Weather StatementFFCDodge31 min
May 4, 2:26 PM EDTWind AdvisoryFFCBaldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 90 more33 hr
May 4, 6:08 PM EDTSpecial Weather StatementFFCCatoosa, Dade, Walker, Whitfield52 min
May 4, 6:46 PM EDTSpecial Weather StatementFFCChattooga, Floyd, Gordon44 min
May 4, 7:24 PM EDTSpecial Weather StatementFFCBartow, Polk36 min

Nearby

Special Weather Statements in Georgia, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.